Hail, Clark
- When
- April 5, 7:02 AM CST
- Where
- Clark County, Luray
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.450, -91.883
One inch hail reported by cooperative observer.
Event Summary for 4/5/01: (For additional details, see individual reports for the date)An area of showers and thunderstorms overspread parts of far northeast Missouri, southeast Iowa, and west central Illinois during the morning hours. The primary threats from the storms were large hail and torrential rains, with amounts up to three inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event Summary for 4/5/01: (For additional details, see individual reports for the date)An area of showers and thunderstorms overspread parts of far northeast Missouri, southeast Iowa, and west central Illinois during the morning hours. The primary threats from the storms were large hail and torrential rains, with amounts up to three inches. From the morning through the early afternoon, hail up to the size of golf balls was reported, along with urban street flooding, and flooding of county roads. One person suffered minor injuries after being struck by lightning, and lightning also struck a house, setting it on fire. A surface low and warm front lifted northeast through the region during the afternoon and evening, followed by a trailing cold front. This system produced hail below severe limits across the area from late afternoon through the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:08 AM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT WED APR 4 2001 A FRONT DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI HAS BEGUN TO SHIFT NORTHWARD...BUT VERY LITTLE PRECIPITATION IS CURRENTLY NOTED ALONG THE FRONT. MOIST 60 DEGREE DEWPOINTS ARE OBSERVED ALONG AND SOUTH OF THE FRONT...WITH THE MAIN LOW PRESSURE CENTER OVER SOUTHEAST COLORADO. THE EASTERLY FLOW OVER CWA HAS VEERED IN THE LAST 12-24 HOURS...AS THE RIDGE OVER THE GREAT LAKES SHIFTS TO THE EAST. PRESSURE FALLS ARE ALSO OCCURRING OVER A LARGE PORTION OF THE UPPER MIDWEST. UPPER LEVEL CHARTS INDICATING THE 850 FRONT IS ALREADY AS FAR NORTH AS THE SOUTHERN FRINGES OF THE CWA...WITH 10+ DEWPOINTS FINALLY AS FAR NORTH AS SOUTHERN IOWA. 30KT LLJ OBSERVED ON EASTERN KS PROFILER. 00Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL...AND ARE FAIRLY SIMILAR ON THE MAIN FEATURES THROUGH THE FORECAST. ONCE AGAIN...THE QPF FORECAST ON ANY OF THE MODELS IS NOT IN LINE WITH ONGOING PRECIPITATION. THE MODELS ARE BREAKING OUT PRECIPITATION SOONER THAN IT ACTUALLY OCCURRS LATELY...AND WILL HAVE TO WATCH THIS CAREFULLY TO SEE IF IT TURNS INTO A SPRINGTIME TREND. WILL BE GOING WITH A COMBINATION OF THE ETA AND AVN. PREFER THE ETA FOR THE HANDLING OF THE SURFACE FRONT AS IT COMES NORTH TODAY...IT DOES NOT BRING THE FRONT QUITE SO FAR NORTH BY MORNING AS THE AVN. WE SHALL BE IN THE WARM SECTOR FOR MOST OF THE DAY...AND AS I THINK BOTH MODELS ARE BEING TOO BULLISH WITH THE PRECIPITATION...WILL GO WITH WARMER TEMPS THAN IN GOING ZONES...CLOSER TO AVN TEMPS. TONIGHT...THE PRECIPITATION SHOULD CONTINUE...AS THE FRONT SHIFT BACK SOUTH AGAIN ON THE BACK SIDE OF A WEAK WAVE THAT DEVELOPS. FEEL THERE WILL BE MORE THUNDER WITH THIS FRONTAL PASSAGE THAN THE EARLIER ONE...AND WILL WORD AS SUCH IN THE ZONES. TEMPS MORE CONSISTENT IN THE GUIDANCE THAN THEY HAVE BEEN LATELY...AND AGREE FAIRLY WELL WITH GOING ZONES... SO WILL NOT TWEEK. FRIDAY AND FRIDAY NIGHT...THE FRONT SHIFTS BACK NORTH AGAIN AS THE MAIN LOW PRESSURE SYSTSEM FINALLY MOVES OUT OF THE LEE OF THE ROCKIES...AND THE MAIN UPPER LEVEL LOW SWINGS OUT ONTO THE PLAINS. THIS COULD BE A PRETTY IMPRESSIVE EVENT...AND IT WILL NEED MONITORING. SPC ALREADY HAS US IN A SLIGHT RISK...AND WILL GO WITH SIMILAR WORDING TO GOING ZONES. DONT EXPECT TO MAKE ANY CHANGES TO GOING EXTENDED FORECAST...THOUGH WILL TAKE A QUICK LOOK AT THE MRF BEFORE SENDING ZPF. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-052200- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CDT THU APR 5 2001 ...STRONG THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... A SURFACE WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY. THIS FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO INITIATE THIS MORNING ACROSS THE WESTERN HALF OF IOWA AND NORTHWEST MISSOURI...AND MOVE NORTHEAST. HOWEVER...THE THUNDERSTORMS WILL BE MOVING INTO A LESS FAVORABLE ATMOSPHERE...AND SHOULD WEAKEN AS THEY MOVE EAST. CURRENT INDICATIONS ARE THAT THUNDERSTORMS THAT OCCUR THIS MORNING WILL NOT BE SEVERE...THOUGH SOME OF THE STORMS COULD PRODUCT BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL. A WEAK LOW PRESSURE CENTER ALONG THE WARM FRONT WILL MOVE EAST ACROSS IOWA THIS AFTERNOON...CAUSING IT TO PUSH SOUTH AGAIN AS A COLD FRONT LATE THIS AFTERNOON AND EVENING. THIS COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THE HIGHEST POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL BE IN EASTERN IOWA DURING THE AFTERNOON...WITH THE THREAT SHIFTING INTO WESTERN ILLINOIS DURING THE LATE AFTERNOON AND EARLY EVENING. THE BIGGEST THREAT WILL BE DAMAGING WINDS AND HAIL. SHOWERS AND SOME THUNDERSTORMS WILL PERSIST ON FRIDAY AS THE FRONT PUSHES SLOWLY BACK NORTH ACROSS THE REGION. LATE ON FRIDAY A STRONG SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG THIS FRONT... ACCOMPANIED BY A STRONG UPPER LEVEL DISTURBANCE. THIS IS LIKELY TO PUSH A LINE OF STRONG THUNDERSTORMS NORTHEAST ACROSS IOWA LATE ON FRIDAY. AT THIS TIME IT APPEARS THAT THE STRONGEST STORMS WILL STAY TO THE WEST OF EASTERN IOWA...NORTHWEST ILLINOIS...AND NORTHEAST MISSOURI. MORE SPECIFIC DETAILS ON THE SEVERE THUNDERSTORM THREAT FOR FRIDAY AND FRIDAY NIGHT WILL BE AVAILABLE IN LATER STATEMENTS TODAY AND TONIGHT AS MORE INFORMATION BECOMES AVAILABLE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... ACROSS EASTERN IOWA...WESTERN ILLINOISz...AND FAR NORTHEAST MISSOURI. LRE
The Quad Cities radar (KDVN), 169 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
1 hail. Local standard time, as filed.
One inch hail reported by cooperative observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243339.